Statins (Lipitor, Crestor, etc.) are a class of drugs used primarily to lower high cholesterol. They are also prescribed to those with cardiovascular disease (CVD) or those at risk for CVD.
It is estimated that one of every four U.S. adults over age 45 is taking a statin drug. That's more than 32 million Americans (the populations of Florida and Illinois combined, just to put things in perspective). It's also almost double the number of U.S. adults who see a doctor of chiropractic every year.2
As with every drug, statins have plenty of potential side effects, including "muscle pain, fatigue and weakness, as well as rhabdomyolysis (a condition which damages skeletal muscle tissue)."1 A new study published just a weeks ago has found that "musculoskeletal conditions, arthropathies (arthritis, etc.), injuries, and pain are more common among statin users than among similar nonusers. The full spectrum of statins' musculoskeletal adverse events may not be fully explored, and further studies are warranted, especially in physically active individuals."3
Typically, one would expect the drug companies to create drugs that require usage for the rest of your life, or that create a scenario whereby two or three other drugs are required in order to combat the symptoms of the first drug. Perhaps it was just a matter of time before research in a medical journal demonstrated that one of the best-selling drug classes creates subluxations.
Regardless, there are millions of people who can expect to develop musculoskeletal conditions as a side effect of the drugs they will likely be taking for the rest of their lives. These are people who should be thinking about seeing their DC on a regular basis. Considering the size of the population and the intricacies of the potential conditions, this could call for a new chiropractic specialty. It may be time to create a certification in managing drug side effects.
Please don't get me wrong. I'm not suggesting this profession should do anything to support the drug industry. But the reality is that one of every four of your patients over age 45 is taking a statin. And one of every four of their friends is taking them, too. They may already be coming to you for muscle / musculoskeletal pain caused by their drugs; you just may not realize the source (yet).
A few patient conversations from now, you may discover that there is an entire community of people who are experiencing various forms of statin side effects and who need to be seeing you at least once a month, if not more often. This could lead you to an effort to network with your local pharmacist, particularly if they are a chiropractic patient.
Studies like this are powerful. This one comes from JAMA Internal Medicine (formerly the Archives of Internal Medicine), no less. It is something you should read, understand and use as a discussion point with MDs, nurses and pharmacists in your area. (Don't forget about nurses; they are the core of health care delivery in the medical world.)
There is no reason why drug side effects can't be an open door to help people learn about the value of chiropractic. The study has been published. All it takes is a little initiative on our part to help educate people.
- Golomb BA, Evans MA. Statin adverse effects: a review of the literature and evidence for a mitochondrial mechanism. Am J Cardiovasc Drugs, 2008;8(6):373–418.
- Wehrwein P. "Statin Use Is Up, Cholesterol Levels Are Down: Are Americans' Hearts Benefiting?" Harvard Health blog, April 15, 2011.
- Mansi I, Frei CR, Pugh MJ, Makris U, Mortensen EM. Statins and musculoskeletal conditions, arthropathies, and injuries. JAMA Intern Med, 2013;():1-9.
For more on the dangers of statin drugs, read "Statins and Cardiovascular Disease: Not as Protective as We're Led to Believe" by Dr. David Seaman (Feb. 26, 2012 issue) and Dr. Deborah Pate's "Statin Myotosis: A Not-So-Rare Cause of Muscle Pain" (April 1, 2013).
Click here for more information about Donald M. Petersen Jr., BS, HCD(hc), FICC(h), Publisher.